Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello ! Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you today.
I can understand your situation. Honestly speaking, you have tried nearly everything which I was going to ask you to do like reassuring him, taking help of someone he trust the must, telling him about the reality etc etc.
As seen by us in clinical practice, most patients behave in this manner when their delusion are not under control. Once they start responding to antipsychotic medicines, the delusion automatically start fading away and the behavior of these patients changes.
Do you think that his symptoms are not under proper control?
which medicine he is currently taking and in what dose?
are you there?
500mg lamotrigine 15mg olanzapine and 200mg zonisamide.
hes seeing on of the best neurologists/psychiatrists @ USF. Ive tried to get him into CBT but he doesnt believe it will help. what more can i do?
Of all the medications he's tried the paranoia has NEVER went away and now he has been hearing voices for 2 years that say terrible tings like his entire family will be killed or that Im going to commit suicide.
Thanks for your reply. It is very much clear that he is not responding to the medicines he is currently taking. Is it possible for you to enlist the medicines which he has already tried till now.
what is the total duration of his illness?
Abilify respiratol wellbutrin lithium I cannot remember all that he has been on. It has been 10 years and he has gradually gotten worse, the voices started 3 years ago. I am spending the night in a hotel just to get a break from his constant delusions. He is freaking out htinking Im doing it just to hurt him and make him feel bad. There are moments in the day when he is lucid but the cycle from lucidity to paranoia is very rapid.
Thanks for your reply. The only possible solution right now could be to re adjust his medicine. I can under that it is not possible for you to enlist all the medicines he has taken since last 10 years but until and unless his psychotic symptoms are under proper control he will behave like this only.
and selecting a suitable antipsychotic is a trial and error method.
Olanzapine itself is a very good antipsychotic and the dose range is from 10-20 mg per day. Some patients may respond better to higher dose up to 20-30 mg per day. I am not sure whether or not his doctor has tried a higher doses.
In some patients with a long duration of illness and who has not responded to multiple medicines, trying Cloazepine or E.C.T are also a very good alternative and majority of patients respond to these treatment methods. If he is not responding to any treatment, you can also discuss with his doctor about trying any one of them.
Psychosis is defined as a loss of contact with reality A patient suffering from psychosis is unable to distinguish between what is real and what is imaginary.A patient experiencing psychosis is actually unaware that anything is wrong. Under such circumstances, there isn’t really a “right” thing to say or a “correct” way to behave or react.
However you can try the following modification in your behavior which might help a little. But please note that, until and unless his psychotic symptoms are under control, it will be very difficult for you to manage this.
1) Try not to take anything that they may say personally, keeping in mind that he is not behaving and talking as he normally would.
2) Always avoid long debates in which you try to convince him that his delusions or hallucinations aren't real because this will make him feel that he can't talk to you as you don't believe him at all. There are chances that he may even start suspecting that you are also involved in this conspiracy against him.
3) Try to find things to talk about that are neutral. Just try to avoid the topic related to his delusions.
4) Most importantly, don’t go along with his delusions or hallucinations, just listen and sympathize with what he is experiencing and never ever try to explain it to him that what is experiencing is a false belief. Once he start responding to medicines, automatically he will start realizing that what he was thinking was totally nonsense.
5) A patients experiencing delusion may need your help in making decisions, help him without being judgmental. You need to show your concern and care for him by avoiding confrontations, and not criticizing or blaming him.
6) Empathize with him when he become to much suspicious or aggressive by saying that although you’re finding it difficult to understand what he is going through, you do realize that he must be very scared, frustrated, or angry and you are with him in this.
7) Be sure to not say things like: "You need to pull yourself together and snap out of it" as these remarks are not supportive, helpful, or compassionate in any way but can in fact make him more confuse and suspicious. He is not aware of the reality around him and what he is believing is true for him.
.OKMH53016130 My son is very anxious. He gets like